Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2004, 7:42 PM CDT for Jefferson County, Saint Louis County, Missouri; Monroe County, Saint Clair County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 7:42 PM CDT (00:42 UTC)
- Expired
- May 23, 2004, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Monroe County, IL, Saint Clair County, IL, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 41 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:00 PM CDT | HAIL 0.88 | Floraville, IL | |
| May 23, 8:10 PM CDT | HAIL 0.88 | Smithton, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 23, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
242 WUUS53 KLSX 240042 SVRLSX ILC133-163-MOC099-189-240130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 738 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI NORTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS * UNTIL 830 PM CDT * AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLUMBIA...MOVING EAST AT 25 MPH. THIS STORM HAS PRODUCED NICKEL TO QUARTER SIZED HAIL AT OAKVILLE AT 734 PM. A SECOND STORM WAS NEAR ELLISVILLE...ALSO MOVING EAST AT 25 MPH. THIS STORM HAS PRODUCED NICKEL SIZED HAIL. * LOCATIONS IMPACTED INCLUDE... MILLSTADT SMITHTON BELLEVILLE SWANSEA FREEBURG SHILOH SCOTT AFB MASCOUTAH BALLWIN MEHLVILLE THESE SEVERE THUNDERSTORMS HAVE A HISTORY OF PRODUCING LARGE DESTRUCTIVE HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID OUTSIDE WALLS AND WINDOWS IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DO NOT TAKE COVER UNDERNEATH TREES IF BOATING...GET OFF OF THE WATER AND MOVE TO A SAFE SHELTER NOW IF CAMPING...ABANDON TENTS FOR A STURDY STRUCTURE. AVOID LOW LYING AREAS...CREEK BEDS...AND LOW WATER CROSSINGS AS THESE CAN FLOOD QUICKY. A TORNADO WATCH IS ALSO IN EFFECT FOR MUCH OF THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3858 9066 3836 9068 3831 8977 3854 8975 $$ TRUETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:00 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, May 23, 1:00 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT SUN MAY 23 2004 A COLD FRONT WAS PUSHING SOUTHEASTWARD ACROSS NORTHERN MO EARLY THIS AFTERNOON WITH THE FRONT NEAR A IRK-CNU LINE. EXPECT THE FRONT TO STALL OUT ACROSS THE OZARKS LATER TONIGHT AND THEN PUSH NORTHEASTWARD ON MONDAY AS A WARM FRONT. THE GFS, ETA AND UKMET ARE ALL FAIRLY SIMILAR IN PLACING THE FRONT ACROSS THE NORTHEAST CORNER OF MO BY MONDAY EVENING. TRAILING COLD FRONT BEGINS TO SLIDE ACROSS THE AREA ON TUESDAY. THE 3 MODELS FORECAST THE FRONT NEAR OR OVER THE BOOTHEEL BY WEDNESDAY MORNING. HIGH PRESSURE FROM THE CENTRAL PLAINS WILL SLIDE OVER THE AREA DURING THE DAY WEDNESDAY. THE 850 MOISTURE WAS POOLED ACROSS THE REGION THIS MORNING WITH MID TEEN C DEWPOINTS AT TOP AND SGF. THE ETA FORECASTS A BAND OF HIGHER MOISTURE TO SLIDE DOWN ACROSS THE ILLINOIS COUNTIES OF FORECAST AREA LATE THIS AFTERNOON AND EARLY EVENING. MUCH DRIER AIR IS FORECAST BY THE ETA, NGM AND GFS TO COVER THE REGION TONIGHT. MOIST AIR IS FORECAST TO SPREAD BACK ACROSS THE REGION BY MONDAY AFTERNOON. THE GFS FORECASTS A HUGE AREA OF 40 KS ACROSS CENTRAL AND NORTH MO BY EVENING WHILE THE ETA PLACES THE BULLSEYE OVER SOUTHWEST IA BACK ACROSS SOUTHEAST NEB. MONDAY NIGHT AND TUESDAY LOOK TO BE QUITE WET ACROSS THE FORECAST AREA WITH LIKELY POPS IN FORECAST. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 23, 2:15 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 215 PM CDT SUN MAY 23 2004 ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059>062- 241200- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN- GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MARION-MONITEAU- MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-ST CHARLES-WARREN- 215 PM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...NORTHEAST AND EAST MISSOURI AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A TORNADO WATCH IS IN EFFECT UNTIL 700 PM CDT. A LINE OF THUNDERSTORMS WILL SWEEP ACROSS CENTRAL AND NORTHEAST MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS UNTIL EARLY THIS EVENING AS A COLD FRONT MOVES INTO THE REGION FROM THE NORTHWEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY AS THE COLD FRONT BECOMES STATIONARY ACROSS THE SOUTHERN PART OF THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. ILZ059-060-064-065-069-070-074-079-100>102-MOZ063>065-072>075-084- 085-099-241200- BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-IRON-JEFFERSON-MACOUPIN IL- MADISON-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL- REYNOLDS-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY- STE GENEVIEVE-WASHINGTON-WASHINGTON IL- 215 PM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OR EARLY TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING OR TONIGHT WHICH COULD PRODUCE SEVERE THUNDERSTORMS. THE SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY AS THE COLD FRONT BECOMES STATIONARY ACROSS THE SOUTHERN PART OF THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR EARTLY TONIGHT.
In the hours before
Local storm report, May 23, 6:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 W WASHINGTON 38.55N 91.03W
05/23/2004 0.75 INCH FRANKLIN MO TRAINED SPOTTER
0640 PM HAIL ELLISVILLE 38.59N 90.59W
05/23/2004 0.75 INCH ST. LOUIS MO EMERGENCY MNGR
&&
FGLocal storm report, May 23, 6:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 W WASHINGTON 38.55N 91.03W
05/23/2004 0.75 INCH FRANKLIN MO TRAINED SPOTTER
0640 PM HAIL ELLISVILLE 38.59N 90.59W
05/23/2004 0.75 INCH ST. LOUIS MO EMERGENCY MNGR
&&
FGLocal storm report, May 23, 7:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL FENTON 38.54N 90.45W
05/23/2004 1.00 INCH ST. LOUIS MO TRAINED SPOTTER
0705 PM HAIL FENTON 38.54N 90.45W
05/23/2004 1.00 INCH ST. LOUIS MO EMERGENCY MNGR
0710 PM HAIL FENTON 38.54N 90.45W
05/23/2004 0.75 INCH ST. LOUIS MO EMERGENCY MNGR
0710 PM HAIL 1 NE PARKDALE 38.48N 90.53W
05/23/2004 1.00 INCH JEFFERSON MO TRAINED SPOTTER
0712 PM HAIL HOUSE SPRINGS 38.42N 90.57W
05/23/2004 1.00 INCH JEFFERSON MO TRAINED SPOTTER
0715 PM HAIL AUGUSTA 38.57N 90.88W
05/23/2004 1.00 INCH ST. CHARLES MO AIRPLANE PILOT
&&
FGLocal storm report, May 23, 7:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL FENTON 38.54N 90.45W
05/23/2004 1.00 INCH ST. LOUIS MO TRAINED SPOTTER
0705 PM HAIL FENTON 38.54N 90.45W
05/23/2004 1.00 INCH ST. LOUIS MO EMERGENCY MNGR
0710 PM HAIL FENTON 38.54N 90.45W
05/23/2004 0.75 INCH ST. LOUIS MO EMERGENCY MNGR
0710 PM HAIL 1 NE PARKDALE 38.48N 90.53W
05/23/2004 1.00 INCH JEFFERSON MO TRAINED SPOTTER
0712 PM HAIL HOUSE SPRINGS 38.42N 90.57W
05/23/2004 1.00 INCH JEFFERSON MO TRAINED SPOTTER
0715 PM HAIL AUGUSTA 38.57N 90.88W
05/23/2004 1.00 INCH ST. CHARLES MO AIRPLANE PILOT
&&
FGLocal storm report, May 23, 7:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL WILDWOOD 38.58N 90.66W
05/23/2004 0.75 INCH ST. LOUIS MO EMERGENCY MNGR
0734 PM HAIL OAKVILLE 38.44N 90.32W
05/23/2004 1.00 INCH ST. LOUIS MO EMERGENCY MNGR
0735 PM HAIL ELLISVILLE 38.59N 90.59W
05/23/2004 0.88 INCH ST. LOUIS MO EMERGENCY MNGR
&&
FGLocal storm report, May 23, 7:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL WILDWOOD 38.58N 90.66W
05/23/2004 0.75 INCH ST. LOUIS MO EMERGENCY MNGR
0734 PM HAIL OAKVILLE 38.44N 90.32W
05/23/2004 1.00 INCH ST. LOUIS MO EMERGENCY MNGR
0735 PM HAIL ELLISVILLE 38.59N 90.59W
05/23/2004 0.88 INCH ST. LOUIS MO EMERGENCY MNGR
&&
FGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:18 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles | 12 min |
| May 23, 7:25 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 50 min |
| May 23, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.